Texas, 2015

Tornadoes and Flash Flood in Texas, May 27, 2015

May 27, 2015 · NWS MAF · 11 events in 2 counties and zones

An upper level trough was over the western United States with West Texas under southwest winds aloft. A developing surface trough and an upper level disturbance moving over the area provided enough lift for storms to develop across West Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough was over the western United States with West Texas under southwest winds aloft. A developing surface trough and an upper level disturbance moving over the area provided enough lift for storms to develop across West Texas. High instability and strong shear contributed to thunderstorms that produced large hail, tornadoes, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 27, 5:52 PM CST, 38 minutes earlier.

Area forecast discussion, May 27, 5:52 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
652 PM CDT Wed May 27 2015

.AVIATION...
00Z TAF issuance...
The main aviation concerns for the next 24 hours is TSRA this
evening and low cigs early Thursday morning. Currently have gusty SE
winds at all but PEQ where erratic thunderstorm winds prevail. Have
some severe convection affecting the region this evening and will
continue mention of TSRA for the next couple of hours at PEQ and INK
then arrive at HOB around 01Z. May see convection hang around for a
while and will continue to monitor for any changes to current TAFs.
Large hail is the main threat with these storms although heavy
rainfall will likely result in a brief period of low vis. Overnight,
gusts should subside however sustained speeds are expected to remain
somewhat elevated. Increasing moisture will result in low stratus
affecting all but maybe PEQ during the early morning hours Thursday.
Otherwise, cigs will lift and scatter by mid morning and VFR
conditions will prevail.

&&

.PREV DISCUSSION... /ISSUED 247 PM CDT Wed May 27 2015/

DISCUSSION...

The dryline is along the terrain of the Davis and Guadalupe
Mountains this afternoon.  An upper level trough is over the western
conus with the CWA under west to southwest flow aloft.  A surface
trough is developing across far West Texas and a shortwave trough is
expected to move over the area later this afternoon.  Upper level
lift is expected to be rather impressive later today according to
the NAM80 with 500 mb omega values enhanced over the Trans Pecos and
a vorticity maximum over this same area.  Mid-level lapse rates will
be good this afternoon and early evening with values of 8+ degrees
C/km for some places.  Surface CAPE values according to the NAM12
are very impressive this afternoon with many places having values of
4000+ J/kg.  Bulk shear values of 35 - 40 kts on the NAM12 in
addition to the previously mentioned conditions will be sufficient
for severe thunderstorms to develop beginning this afternoon.  High
temperatures for today are expected to be similar to yesterday.

The storms that develop today are expected to continue into the
overnight period.  CAPE values will decrease throughout the night
but will still remain good, and upper lift will still be enhanced
over the area as shortwaves move overhead so severe storms will
remain possible through the night.  Mid-level lapse rates will be 8+
degrees C/km across a large portion of the area by 12z Thursday
providing great instability.  It is possible that an MCS similar to
Monday morning could develop during the early to mid morning hours
on Thursday.  Severe weather will likely develop/continue into
Thursday afternoon given good mid-level lapse rates, widespread CAPE
values of 4000+ J/kg, and sufficient bulk shear.  Storm development
during the afternoon hours on Thursday will depend on whatever
develops during the early morning hours and the
boundaries/conditions left as a result of this convection.  The 12z
run of the NAM12 doesn't have any precipitation across the CWA at
06z Friday, but both the GFS and ECMWF indicate very heavy precip
across the eastern half of the CWA at this time.  Might need a Flash
Flood Watch for this time period but do not have enough confidence
to issue one at this point.

Rain and storm chances will decrease by Friday afternoon but will
still be possible given that a dryline will be present.  A cold
front associated with an upper trough moving over the Upper Midwest
will push into the CWA Saturday morning.  Lift along this front will
once again increase precipitation chances across the area for
Saturday.  Highs on Saturday will cool into the mid 70s to mid 80s
across the area as a result of this front and the associated
precipitation.  Rain and storms will remain possible across the
higher terrain on Sunday afternoon as a result of the front.
Temperatures on Sunday are expected to remain cool as the surface
ridge will be across the area.  Rain chances will still be present
but will significantly decrease Monday through Wednesday of next
week as an upper ridge builds over the region.  Temperatures will
also increase to near normal values during this time.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

27

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, May 27, 2:33 PM CST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
333 PM CDT WED MAY 27 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-282045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
333 PM CDT WED MAY 27 2015 /233 PM MDT WED MAY 27 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS...A FEW STRONG TO SEVERE...ARE
FORECAST FOR MAINLY THE TRANS-PECOS REGION OF WEST TEXAS THIS AFTERNOON
AND EVENING. THE STRONGEST OF THESE STORMS WILL PRODUCE HAIL TO
THE SIZE OF GOLF BALLS AND WIND GUSTS IN EXCESS OF 60 MPH. LOOK FOR
THUNDERSTORM ACTIVITY TO DIMINISH LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES OF THUNDERSTORMS CAN BE EXPECTED TO CONTINUE ACROSS WEST TEXAS
AND SOUTHEASTERN NEW MEXICO THROUGH THE WEEKEND. THURSDAY APPEARS
TO BE THE DAY WITH THE GREATEST CHANCES FOR SEVERE THUNDERSTORMS. THESE
STORMS WILL PRODUCE LARGE HAIL...HEAVY RAINFALL...DAMAGING WINDS...AND
POSSIBLY A FEW TORNADOES. THE THREAT WILL SHIFT TO HEAVY RAINFALL THIS
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 27, 4:05 PM CST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
505 PM CDT WED MAY 27 2015

TXZ058-067-272245-
WARD-REEVES COUNTY AND UPPER TRANS PECOS-
505 PM CDT WED MAY 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL REEVES AND WESTERN WARD COUNTIES UNTIL 545 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 21 MILES SOUTHWEST OF PYOTE OR
JUST SOUTHEAST OF PECOS AT 505 PM CDT...MOVING NORTH AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3164 10341 3160 10305 3130 10334 3136 10352
TIME...MOT...LOC 2205Z 200DEG 13KT 3136 10340
Special weather statement, May 27, 4:24 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
524 PM CDT WED MAY 27 2015

TXZ058-272315-
REEVES COUNTY AND UPPER TRANS PECOS-
524 PM CDT WED MAY 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL REEVES COUNTY UNTIL 615 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF VERHALEN AT 524 PM
CDT...MOVING EAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3138 10361 3114 10340 3106 10372 3117 10386
TIME...MOT...LOC 2224Z 248DEG 16KT 3114 10373
Special weather statement, May 27, 5:16 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
616 PM CDT WED MAY 27 2015

TXZ058-067-280000-
WARD-REEVES COUNTY AND UPPER TRANS PECOS-
616 PM CDT WED MAY 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL WARD AND EAST CENTRAL REEVES COUNTIES UNTIL 700 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF TOYAH LAKE AT
616 PM CDT...MOVING NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3151 10340 3145 10318 3134 10310 3106 10334
      3126 10360
TIME...MOT...LOC 2316Z 220DEG 13KT 3126 10348

The radar

The Midland/Odessa radar (KMAF), 136 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 tornado, 1 funnel cloud, 1 flash flood. Local standard time, as filed.

Hail, Pecos

When
May 27, 6:30 PM CST to 6:35 PM CST
Where
Pecos County, 13.59 mi WSW of Coyanosa
Measured
4 in hail
Reported by
Storm Chaser
Coordinates
31.086, -103.208

Tornado, Pecos

When
May 27, 6:35 PM CST to 6:39 PM CST
Where
Pecos County, 22 mi NW of Belding to 18.05 mi SW of Coyanosa
Rating
EF0
Path length
2.17 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
31.005, -103.282

A thunderstorm moved across Pecos County and produced a brief tornado about 22 miles northwest of Belding. The time that the tornado was on the ground is an estimate as well as the distance traveled and the path width. There was no damage reported so the tornado was rated as an EF-0.

Hail, Pecos

When
May 27, 6:35 PM CST to 6:40 PM CST
Where
Pecos County, 22 mi NW of Belding
Measured
3 in hail
Reported by
Storm Chaser
Coordinates
31.005, -103.282

Tornado, Pecos

When
May 27, 6:50 PM CST to 6:55 PM CST
Where
Pecos County, 20 mi NW of Belding to 16.03 mi SW of Coyanosa
Rating
EF0
Path length
4.08 mi
Path width
200 yd
Reported by
Storm Chaser
Coordinates
30.985, -103.258

A thunderstorm moved across Pecos County and produced a tornado about 20 miles northwest of Belding. It was described as a rain-wrapped tornado in a rural area. The time on the ground, path length, and path width were estimated. There was no damage reported so the tornado was rated as an EF-0.

Hail, Pecos

When
May 27, 7:05 PM CST to 7:10 PM CST
Where
Pecos County, 17.25 mi SW of Coyanosa
Measured
2.75 in hail
Reported by
Public
Coordinates
31.012, -103.226

Hail, Pecos

When
May 27, 7:45 PM CST to 7:50 PM CST
Where
Pecos County, Belding
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
30.780, -103.020

A thunderstorm moved across Pecos County and produced quarter to golfball sized hail at the Firestone Test Track.

Hail, Pecos

When
May 27, 8:10 PM CST to 8:15 PM CST
Where
Pecos County, 8 mi NNW of Belding
Measured
1 in hail
Reported by
Public
Coordinates
30.887, -103.072

Funnel Cloud, Pecos

When
May 27, 8:10 PM CST to 8:15 PM CST
Where
Pecos County, 1 mi E of Ft Stockton
Reported by
Trained Spotter
Coordinates
30.880, -102.853

A thunderstorm moved across Pecos County and produced a funnel cloud one mile east of Fort Stockton. A trained spotter reported low rotating clouds moving into the storm.

Hail, Pecos

When
May 27, 8:25 PM CST to 8:30 PM CST
Where
Pecos County, 2.53 mi WSW of Ft Stockton
Measured
1 in hail
Reported by
Social Media
Coordinates
30.873, -102.912

Hail, Andrews

When
May 27, 8:37 PM CST to 8:42 PM CST
Where
Andrews County, Andrews
Measured
1 in hail
Reported by
Public
Coordinates
32.320, -102.550

Flash Flood, Pecos

When
May 27, 8:50 PM CST to 10:50 PM CST
Where
Pecos County, Ft Stockton to 0.06 mi NW of Ft Stockton
Cause
Heavy Rain
Property damage
$500
Reported by
Emergency Manager
Coordinates
30.880, -102.870

Heavy rain moved across Pecos County and produced flash flooding in Fort Stockton. The emergency manager reported three feet of water at the flood gauge near Rooney Park. There was no damage reported so the cost of damage is a very rough estimate.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyThe tornado archive for Texas, 2015Warnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576854, 577099, 577104, 577105, 576855, 576856, 576857, 577107, 576858, 576860, 577111.